Alert archive / North Dakota / Red Flag Warnings in 2006
Red Flag Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 18, 2006, 3:55 AM MDT for 7 counties in North Dakota. It took effect at May 18, 2006, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2006, 3:55 AM MDT (09:55 UTC)
- In effect from
- May 18, 2006, 12:00 PM MDT
- Expired
- May 18, 2006, 6:34 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 180955 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT THU MAY 18 2006 ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR SOUTHWEST NORTH DAKOTA... .BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS WESTERN NORTH DAKOTA AS A LOW PRESSURE TROUGH MOVES SOUTHEAST THROUGH THE REGION. THE STRONGEST WINDS WILL BE OVER SOUTHWEST NORTH DAKOTA AT AROUND 20 TO 35 MPH. IN ADDITION TO THESE STRONG WINDS...LOW RELATIVE HUMIDITY VALUES AROUND 15 TO 20 PERCENT ARE ALSO EXPECTED ACROSS THE SOUTHWEST DUE TO TEMPERATURES REACHING AROUND 90 DEGREES TODAY. CONDITIONS WILL IMPROVE RAPIDLY THIS EVENING AS WINDS DECREASE AND TEMPERATURES FALL. NDZ031>033-040-041-043-044-181800- /O.UPG.KBIS.FW.A.0001.060518T1800Z-060519T0100Z/ /O.NEW.KBIS.FW.W.0003.060518T1800Z-060519T0100Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 355 AM MDT THU MAY 18 2006 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. UNSEASONABLY WARM TEMPERATURES AROUND 90 DEGREES WITH MINIMUM RELATIVE HUMIDITY VALUES 15 TO 20 PERCENT...AND GUSTY NORTHWEST WINDS AT 20 TO 35 MPH WILL CREATE RED FLAG CONDITIONS THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ NH
2 follow-up statements
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
000 WWUS83 KBIS 190034 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 734 PM CDT THU MAY 18 2006 ...RED FLAG WARNING HAS BEEN CANCELLED FOR SOUTHWEST NORTH DAKOTA... .NORTH TO NORTHWEST WINDS THAT WERE GUSTY EARLIER TODAY HAVE SUBSIDED. THIS ALONG WITH RELATIVE HUMIDITIES THAT HAVE INCREASED AND AIR TEMPERATURES THAT HAVE COOLED WITH INCREASED CLOUD COVER HAS RESULTED IN THE CANCELLATION OF THE RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA. NDZ031>033-040-041-043-044-190145- /O.CAN.KBIS.FW.W.0003.000000T0000Z-060519T0100Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 634 PM MDT THU MAY 18 2006 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED FLAG WARNING. NORTHWEST WINDS HAVE DIMINISHED AND RELATIVE HUMIDITES HAVE INCREASED IN THE THREAT AREA. THIS ALONG WITH COOLER AIR TEMPERATURES HAS RESULTED IN THE CANCELLATION OF THE RED FLAG WARNING. $$ JENSEN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 18, 2:00 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 18, 2:00 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT THU MAY 18 2006 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... MAIN FORECAST HIGHLIGHTS/CONCERNS IN THE SHORT TERM WILL BE MAX TEMPERATURES...FIRE WEATHER CONDITIONS SOUTHWEST TODAY...AND CONVECTIVE POTENTIAL ALL THREE DAYS. CURRENTLY...UPPER LEVEL RIDGE REMAINS OVER THE ROCKIES PRODUCING NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. A WEAK EMBEDDED IMPULSE OVER SOUTH CENTRAL CANADA IS RIDING ALONG THE FLOW...TRIGGERING SOME SHOWERS AND A FEW ISOLATED WEAK THUNDERSTORMS OVER SOUTHERN SASKATCHEWAN. SHOWERS WERE MOVING SOUTH TOWARDS THE FORECAST AREA...WILL WAIT JUST BEFORE PUBLISHING TO DETERMINE EXTENT OF POPS IN GRIDS FOR THIS MORNING. WILL AGAIN UTILIZE A GFS/NAM BLEND AS THEY ARE GENERALLY SIMILAR IN LARGE SCALE FEATURES THROUGH THE SHORT TERM. THE UPPER LEVEL RIDGE REMAINS OVER THE FORECAST AREA THROUGH THE SHORT TERM...WITH THE RIDGE AXIS FINALLY PROGRESSING EAST TOWARDS THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. FOR TODAY...WEAK IMPULSE AND ASSOCIATED SURFACE LOW WILL CONTINUE SLIDING SOUTHEAST THROUGH THE REGION. GOOD 850H WAA WEST TO EAST THIS AFTERNOON...SO LEFT TEMPS PRETTY MUCH ALONE FROM WHAT WAS IN THERE FOR THE PREVIOUS FORECAST WITH AROUND 90 WEST. INSTABILITY INCREASES THIS AFTERNOON AND EARLY EVENING...SO OPTED TO KEEP/ADD ISOLD THUNDER MENTION...DESPITE LACK OF MOISTURE THINK WILL SEE A FEW ELEVATED STORMS WITH LITTLE TO NO QPF. CURRENT FIRE WEATHER WATCH WILL BE UPGRADED TO A RED FLAG WARNING. SOUNDINGS STILL INDICATING MIXING UP TO 700MB WITH WINDS 25-30 KTS REACHING THE SURFACE. THAT COUPLED WITH RH VALUES IN THE LOW 20S TO MOST LIKELY LESS WAS THE DECISION TO GO WITH THE WARNING. ADDED ISOLD THUNDER MENTION THIS EVENING SOUTH CENTRAL FOR ANY LINGERING CONVECTION. ANOTHER STRONGER WAVE MOVES THROUGH LATER FRIDAY DAYTIME AND EVENING...BACKED OFF ON POPS DURING THE MORNING...THEN MADE A FEW TWEAKS DURING THE AFTERNOON AND NIGHTTIME...KEEPING IN CHANCE THUNDER. TEMPS FRIDAY LOOK GOOD WITH A LITTLE COOLER THAN TODAY AS WARM AIR RETREATS WESTWARD. ANOTHER IMPULSE EFFECTS THE REGION SATURDAY AFTERNOON/NIGHT AS THE UPPER RIDGE AXIS SLIDES CLOSER TO US. BACKED OFF ON POPS SATURDAY DAYTIME...KEEPING SLIGHT CHANCE SATURDAY NIGHT UNTIL MODELS CONVERGE A LITTLE BETTER ON SURFACE FEATURES. TEMPERATURES COOL A LITTLE MORE SATURDAY WITH WARM AIR ALOFT RETREATING MORE WEST AND COOL AIR MOVING IN FROM THE NORTHEAST. OVERALL A FEW CHANGES TO POPS...AND A FEW TWEAKS TO TEMPERATURES AND OTHER GRID PARAMETERS. .LONG TERM...SUNDAY THROUGH THURSDAY NIGHT DIFFICULT LONG RANGE FORECAST IN THAT A LOT HINGES ON HOW FAR EAST A PACIFIC NORTHWEST UPPER LOW WILL PENETRATE INTO THE CENTRAL U.S. LONG WAVE RIDGE. I AM ASSUMING THE BEST GUESS IS THAT WE WILL BE IN THE DIFFLUENT TRANSITION ZONE BETWEEN THE LOW AND RIDGE...AND THUS WILL SEE A CHANCE OF SHOWERS OR THUNDERSTORMS THROUGH MUCH OF THE WORK WEEK. TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE UPPER LOW LOCATION AND SCOPE OF PRECIPITATION EVENTS...AND THUS CONFIDENCE LEVEL FOR THIS PARAMETER IS LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING SOUTHWEST THIS AFTERNOON AND EARLY EVENING. && NH/RSL
Hazardous weather outlook, May 17, 3:18 PM MDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 418 PM CDT WED MAY 17 2006 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-181100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 418 PM CDT WED MAY 17 2006 /318 PM MDT WED MAY 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040-041-043-044-181100- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 318 PM MDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. TEMPERATURES NEAR 90 WITH GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES MAY CAUSE RED FLAG CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JF
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:54 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 51 min |
Nearby
Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.